Winter Storm, Windsor
- When
- December 25, 5:00 PM EST to December 26, 3:00 AM EST
- Where
- Windsor forecast zone
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
A storm system along the coast of Virginia early on Wednesday, December 25th, moved northeast just south of New England. Snow spread across southern and eastern Vermont during Christmas Day and became heavy at times during the afternoon and night.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm system along the coast of Virginia early on Wednesday, December 25th, moved northeast just south of New England. Snow spread across southern and eastern Vermont during Christmas Day and became heavy at times during the afternoon and night. Total accumulations ranged from 10 to 20 inches, with the heaviest amounts in the mountains. In Orange county, Thetford reported 14 inches, while in Windsor county, South Woodstock received 23 1/2 inches and Springfield had 15 inches. In Rutland county, East Wallingford reported 20 inches. Portions of northern Windsor county reported localized amounts of more than 2 feet. Local travel was difficult.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 25, 2:10 PM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
210 PM EST WED DEC 25 2002
...ALL WNTR STORM WRNGS/ADV WL CONT THRU TNGT...
...MORE TRAVEL PROBLEMS FOR NEW YEARS?...
CRNT: MAJOR BOMB CONTS TO DVLP OFF JERSY SHORE AND MV NE TO JUST
S OF CAPE COD LTR TNGT.
COMPOSITE RDRS SHWG WIDESPREAD SNOWS DVLPG ACRS SRN/CENT VT AND
ADRNDKS AND WL CONT TO OVERSPREAD ENTIRE FA WITHIN TH ENXY FEW HRS.
SVRL BANDED STRUCTURES ALRDY DVLPG AS EVIDENT BY SAT PIX/RDR WITH
A CONVERGENCE IN THE CATSKILLS FM KBGM-E KUCA-KGFL AND THIS WL LKLY
XTND E INTO SRN FA SHORTLY. THIS IS LKLY THE MAIN MESOSCALE BAND
THAT WL HAVE THE HEAVIEST LOCALIZED SNOW AND MDLS INDICATING THIS
WL TVL ACRS SRN VT...THUS 12-18 GENERAL LOOKS VRY GOOD ATTM.
IM STL NERVOUS AND LESS CERTAIN ALG THE NRN GRADIENT BUT STL FEEL
SRN SECTIONS OF EXPANDED WRNG LOOK GUD...THERE ARE SOME SHADOWING/
DOWNSLOPE CONCERNS FOR CALEDONIA CTY AND RUTLAND INITIALLY BUT STL
FEEL RANGE HAS IT COVERED.
TNGT/THU: MAIN ACTVTY DIMINISHES AFT MIDNIGHT WITH STL SOME -SN/SCT
-SHSN INTO ERLY MRNG BUT BREEZY/WINDY AND COLD WITH DRIER AIR FOR
THU.
FRI: SOME RIDGING AT ALL LVLS FRI...THUS MORE SS/LGT WNDS/TAD MILDER.
SAT/SUN: THERE HAVE BEEN SOME DFRNCS DRG THE PAST FEW DAYS ON THIS
NXT SYSTEM...BUT IT APPEARS SVRL TROFS IN WNW ULVL FLOW AND WEAK WAA
IN WSW SFC FLOW WL BRG ABT SOME CLDS AND CHC FLURRIES/MTN -SHSN
SAT/SAT NGT AND PSBLY ERLY SUN.
LATE SUN/SUN NGT/MON: RIDGING AT ALL LVLS ALLOWING GUD RDTNL COOLING
SUN NGT THEN SFC RDG SLIDING E OF FA AND DEEPENING PLAINS TROF WL
ACCNT
FOR WAA AND MODERATING TMPS MON.
TUE/NEW YEARS EVE/NEW YEARS: LONG RANGE MDLS HAVE BEEN BACK AND
FORTH ON SOME OF THE DETAILS BUT THE MAIN THINKING IS PRETTY CLR.
NRN STREAM S/W AND SFC REFLECTION WL UP THRU GRT LAKES FOR FA TO
BASICALLY BE ON WRM SIDE OF NXT SYSTEM INITALLY THEN DECENT CAA.
THE CHGS HAVE BEEN WHETHER SOME INTERACTION BTWN NRN/SRN BRANCHES
WUD ALLOW A SLGT PHASING...SLOWING FNTL BNDRY WITH SOME SFC WAVE
ACTVTY ALG BNDRY FOR PSBL RAIN TO SNOW SCENARIO FOR NEW YEARS EVE/
NEW YEARS. LATEST HAS A WEAKER NRN STREAM WITH JUST SOME -SHSN/-SHRA
BUT A MORE PRONOUNCED SRN SYSTEM THAT CUD APPROACH LATE NEW YEARS.
ATTM...WL JUST GO WITH CHC -SHRA/-SHSN FOR BOTH WITH TUE BEING THE
MILDER DAY.
LAST XMAS SNOWFALL: 2.0 INCHES - 2000
GREATEST XMAS SNOWFALLS:
16.9 INCHES - 1978
10.6 INCHES - 1966
7.3 INCHES - 1985
4.1 INCHES - 1951
3.8 INCHES - 1974/95
HAPPY HOLIDAYS FROM NWS BTV TO ALL.
WORKZONES AVBL 330 PM.
.BTV...WINTER STORM WARNING THIS AFTN/TNGT VTZ007>012-NYZ034-035.
WINTER WEATHER ADV THIS AFTN/TNGT VTZ003>006-NYZ029>031.
SLWNYZ026>031-034-035-VTZ001>012-251030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 340 AM EST WED DEC 25 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY... HEAVY SNOW IS POSSIBLE ACROSS SOUTHERN VERMONT TODAY AND TONIGHT...WITH LIGHTER AMOUNTS EXPECTED ACROSS CENTRAL AND NORTHERN VERMONT AND NEW YORK STATE. .DAYS TWO THROUGH SEVEN... ANY SNOW WILL TAPER OFF QUICKLY EARLY ON THURSDAY...THEN THE NEXT CHANCE FOR RAIN OR SNOW WILL BE ON NEXT TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION SHOULD NOT BE REQUIRED TODAY AND TONIGHT...BUT PLEASE RELAY ANY REPORTS OF SNOWFALL AMOUNT TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT. MURRAY
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324892, 5324893, 5324894.